Institutional members access full text with Ovid®

Nickel-Induced Systemic Contact Dermatitis and Intratubal Implants: The Baboon Syndrome Revisited

Bibas, Nathalie MD*; Lassere, Jacques MD; Paul, Carle PhD*; Aquilina, Christian MD*; Giordano-Labadie, Françoise MD*

doi: 10.1097/DER.0b013e31827cd32e
Case Reports

Permanent sterilization using intratubal implants is becoming increasingly popular worldwide. We report the first case of a 40-year-old woman presenting a systemic contact dermatitis due to nickel-containing intratubal implants: the Essure system. The diagnosis was confirmed with positive patch test result for nickel and total clearance of dermatitis after removing the implants that contain a metallic spiral of nitinol (alloy of 55% nickel and 45% titanium). Systemic contact dermatitis to the intratubal implants could be explained by the corrosion of nitinol after implantation resulting in the release of nickel. In the literature, no similar case has been reported despite the introduction of intratubal implants since 2002. Dermatologists and gynecologists need to be aware of this type of complication. In practice, a thorough assessment for possible nickel contact dermatitis in a woman undergoing sterilization with Essure is recommended. Preoperative patch testing must be carried out if there is any doubt.

From the *Dermatology Department and Paul Sabatier University, University Hospital, Toulouse, France; and †Rue de Metz, Toulouse, France.

Address reprint requests to Françoise Giordano-Labadie, MD, Dermatology Department, Larrey Hospital, TSA 30030-31059 Toulouse cedex9, France. E-mail: giordano-labadie.f@chu-toulouse.fr.

One author has financial relationships with Abbott, Amgen, Astellas, Celgene, Janssen-Cilag, Novartis, Pfizer, and Pierre Fabre.

©2013American Contact Dermatitis Society, All Right Reserved
You currently do not have access to this article

To access this article:

Note: If your society membership provides full-access, you may need to login on your society website